Kansas, 2002

Tornado in Kansas, May 11, 2002

May 11, 2002 · NWS ICT · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 11, 1:30 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 11, 1:30 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
230 PM CDT SAT MAY 11 2002

MAIN FCST PROBLEMS: POTENTIAL FOR SVR WX/FLOODING TONIGHT INTO
SUNDAY AM.

FOLLOWING THE MESOETA AT THIS PT...WITH THE ETA SHOWING DECENT
CONSISTENCY WITH THIS FRONTAL SYSTEM COMING THROUGH TONIGHT INTO
SUNDAY.

TONIGHT: LATEST MESOETA CONTINUES TO BRING THE COLD FRONT SEWD INTO
THE FCST AREA TONIGHT. STILL ANTICIPATING SVR CONVECTION TO DEVELOP
IN CNTRL KS ALONG THE COLD FRONT BETWEEN 21Z-00Z. INITIAL MODE COULD BE
SUPERCELLS...BEFORE ACTIVITY TRANSITIONS INTO MORE LINEAR MCS
FORMATION DURING THE EVENING AS LOW LVL CONVERGENCE INCREASES INTO
FRONT. SEVERAL PARAMETERS COMING TOGETHER SUGGESTING HEAVY
RAINFALL/FLOODING AS A POSSIBILITY FOR PORTIONS OF CNTRL/SERN KS.
THE 850 FRONT WL BE SAGGING INTO A HIGH THETA-E BULLSEYE OVER CNTRL
KS...WITH PRECIPITABLE WATER CONTENT OF 1.5 TO 2 IN. ERN KS WL BE IN
THE RR QUAD OF STRENGTHENING UPR JET STREAK IMPLYING STRONG
DIVERGENCE ALOFT...AND SOME 850-300 THICKNESS DIFFLUENCE APPARENT
OVERNIGHT. WL ADD SALINE AND MCPHERSON COS TO CURRENT FLOOD WATCH
AND EXTEND WATCH INTO SUNDAY AM.

SUNDAY: RW/TRW STILL LIKELY IN THE SERN ZONES...AT LEAST IN THE
MORNING GIVEN THE 850 FRONT WL STILL BE SLOWLY MOVG THRU AREA. IN
FACT...WL NEED TO KEEP AT LEAST A SMALL CHC OF RW/TRW GOING IN CNTRL
SXNS WITH THE MID LVL COOLING ASSOCIATED WITH SHORTWAVE
TROF...SPREADING EWD ACROSS SRN KS/OK SUNDAY PM/EVE.
OTHERWISE...CAA/CLOUDS WL KEEP MOST AREAS IN THE UPPER 50S TO UPPER
60S...WITH WARMEST READINGS IN THE SE.

SUN NIGHT: DECREASING CLOUDS FROM NW-SE BEHIND UPR TROF AND FRONT.
THIS SHOULD ALLOW TEMPS TO FALL INTO THE 40S AND LOW 50S AS WINDS
SLACKEN OFF. NO CHANGES TO CURRENT FCST TEMPS.

MONDAY: SFC-850 HIGH BUILDS ACROSS KS WITH MOSTLY SUNNY SKIES IN
STORE. HIGHS NR 70 TO LWR 70S APPEARS REASONABLE GIVEN 1000/850
THICKNESSES AND DEGREE OF MAY SUNSHINE.

EXTENDED PERIOD TUES-SAT:
MEDIUM RANGE MODELS WERE IN A LITTLE BETTER AGREEMENT WITH THE NEXT
UPR TROF MOVG SLOWLY INTO THE WRN U.S. TUES-WED...THEN PROGRESSING
THIS FEATURE TOWARD THE PLAINS FRI/SAT. LEE TROFFING AND LOW LVL JET
DEVELOPMENT WL ALLOW FOR MOISTURE RETURN AND SOME CHC FOR
NIGHTTIME/MORNING ELEVATED CONVECTION WED-THURS. IN FACT...COULD SEE
SOME AS SOON AS TUES NIGHT, BUT WL NOT INTRODUCE YET AS CHANCE LOOKS
TOO SLIGHT. BETTER THREAT FOR CONVECTION WL BE WITH THE FRONT AND
APPROACHING UPR TROF FRI-SAT. DIDNT MAKE ANY SIGNIGIFANT
ADJUSTMENTS TO TEMPS...WITH VALUES NR TO SLIGHTLY ABOVE NORMAL UNTIL
SAT. IF THE MRF IS RIGHT...HIGHS MAY NOT GET OUT OF 60S
SAT...HOWEVER THATS A WEEK AWAY.

FCSTID =
ICT   55  65  47  73 /  70  40  20   0
HUT   53  63  46  72 /  70  30  10   0
EWK   54  64  46  72 /  80  40  20   0
EQA   55  66  48  72 /  80  60  20   0
WLD   56  69  49  74 /  70  50  20   0
RSL   50  58  42  72 /  80  30   0   0
GBD   50  60  43  72 /  70  30   0   0
SLN   51  60  45  71 /  80  30  10   0
MPR   54  64  46  72 /  80  30  10   0
CFV   60  70  51  72 /  70  70  30   0
CNU   60  69  51  71 /  80  70  30   0
K88   60  69  51  71 /  80  70  30   0

.ICT...
KS...FLOOD WATCH TONIGHT AND SUNDAY MORNING FOR ERN PART OF CNTRL
KS...THE FLINT HILLS...AND SERN KS
ZONES KSZ049...KSZ051>053...KSZ069>072...KSZ093>096...KSZ098>100.

In the hours before

Special weather statement, May 11, 10:05 AM CST, 5 hours 22 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-112205-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1105 AM CDT SAT MAY 11 2002

...SEVERE THUNDERSTORMS LIKELY THIS EVENING AND TONIGHT...

A COLD FRONT IS FORECAST TO SAG INTO CENTRAL KANSAS LATE THIS
AFTERNOON. WARM TEMPERATURES AROUND 8000 FEET WILL ACT TO SUPPRESS
ANY THUNDERSTORM ACTIVITY UNTIL AFTER 3 PM NEAR THE FRONT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY NEAR THE FRONT AFTER 3
PM TODAY...MAINLY NORTHWEST OF A SALINA TO GREAT BEND LINE.
INITIALLY...THE STORMS ARE EXPECTED TO TAKE ON THE FORM OF
INDIVIDUAL SUPERCELL THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. A FEW OF THE STORMS
MAY ALSO BE CAPABLE OF PRODUCING TORNADOES. AFTER 8 PM...THE
STORMS ARE EXPECTED TO FORM INTO A LINE. THIS LINE IS EXPECTED TO
IMPACT AREAS NORTHWEST OF A WINFIELD TO EUREKA LINE THROUGH
MIDNIGHT.

THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL FOR A TIME...HOWEVER TORRENTIAL FLOODING RAINS WILL
ALSO ACCOMPANY THE STORMS LATE TONIGHT. AREAS EAST OF INTERSTATE
135 SHOULD REMAIN ALERT TO THE THREAT OF FLOODING LATE TONIGHT.

SPOTTER ACTIVATION WILL BE NEEDED NORTHWEST OF A HUTCHINSON TO
COTTONWOOD FALLS LINE AFTER 3 PM TODAY...AND ACROSS THE REMAINDER
OF SOUTH CENTRAL AND SOUTHEAST KANSAS AFTER 7 PM TONIGHT.

The radar

The Wichita radar (KICT), 144 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lincoln

When
May 11, 3:27 PM CST
Where
Lincoln County, 9 mi S of Beverly
Rating
F0
Path length
1 mi
Path width
110 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -97.967

Brief touchdown in open country.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyThe tornado archive for Kansas, 2002Warnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288831.